By Topic

Proceedings., 33rd Annual Symposium on Foundations of Computer Science

24-27 Oct. 1992

Filter Results

Displaying Results 1 - 25 of 78
  • Proceedings 33rd Annual Symposium on Foundations of Computer Science (Cat. No.92CH3188-0)

    Publication Year: 1992
    Request permission for commercial reuse | PDF file iconPDF (83 KB)
    Freely Available from IEEE
  • Probabilistic checking of proofs; a new characterization of NP

    Publication Year: 1992, Page(s):2 - 13
    Cited by:  Papers (62)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (908 KB)

    The authors give a new characterization of NP: the class NP contains exactly those languages L for which membership proofs (a proof that an input x is in L) can be verified probabilistically in polynomial time using logarithmic number of random bits and sub-logarithmic number of queries to the proof. This is a non-relativizing characterization of NP... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Proof verification and hardness of approximation problems

    Publication Year: 1992, Page(s):14 - 23
    Cited by:  Papers (137)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (732 KB)

    The class PCP(f(n),g(n)) consists of all languages L for which there exists a polynomial-time probabilistic oracle machine that used O(f(n)) random bits, queries O(g(n)) bits of its oracle and behaves as follows: If x∈L then there exists an oracle y such that the machine accepts for all random choices but if x∉L then for every oracle y the machine rejects with high probability. Arora an... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Undirected connectivity in O(log1.5n) space

    Publication Year: 1992, Page(s):24 - 29
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (380 KB)

    The authors present a deterministic algorithm for the connectivity problem on undirected graphs that runs in O(log1.5n) space. Thus, the recursive doubling technique of Savich (1970) which requires Θ(log2n) space is not optimal for this problem View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The isomorphism conjecture holds relative to an oracle

    Publication Year: 1992, Page(s):30 - 39
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (636 KB)

    The authors introduce symmetric perfect generic sets. these sets vary from the usual generic sets by allowing limited infinite encoding into the oracle. They then show that the Berman-Hartmanis (1977) isomorphism conjecture holds relative to any sp-generic oracle, i.e., for any symmetric perfect generic set A, all NPA -complete sets are polynomial-time isomorphic relat... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The algorithmic aspects of the regularity lemma

    Publication Year: 1992, Page(s):473 - 481
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (520 KB)

    The regularity lemma of Szemeredi (1978) is a result that asserts that every graph can be partitioned in a certain regular way. This result has numerous applications, but its known proof is not algorithmic. The authors first demonstrate the computational difficulty of finding a regular partition; they show that deciding if a given partition of an input graph satisfies the properties guaranteed by ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the bit extraction problem

    Publication Year: 1992, Page(s):314 - 319
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (412 KB)

    Consider a coloring of the n-dimensional Boolean cube with c=2s colors in such a way that every k-dimensional subcube is equicolored, i.e. each color occurs the same number of times. The author shows that for such a coloring one necessarily has (k-1)/n⩾θ c=(c/2-1)/(c-1). This resolves the `bit extraction' or `t-resilient functions' problem (also a special case of th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Tiling a polygon with rectangles

    Publication Year: 1992, Page(s):610 - 619
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (440 KB)

    The authors study the problem of tiling a simple polygon of surface n with rectangles of given types (tiles). They present a linear time algorithm for deciding if a polygon can be tiled with 1 × m and k × 1 tiles (and giving a tiling when it exists), and a quadratic algorithm for the same problem when the tile types are m × k and k × m View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Data structural bootstrapping, linear path compression, and catenable heap ordered double ended queues

    Publication Year: 1992, Page(s):40 - 49
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (712 KB)

    The authors provide an efficient implementation of catenable mindeques. To prove that the resulting data structure achieves constant amortized time per operation, they consider order preserving path compression. They prove a linear bound on deque ordered spine-only path compression, a case of order persevering path compression employed by the data structure View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Dynamic half-space reporting, geometric optimization, and minimum spanning trees

    Publication Year: 1992, Page(s):80 - 89
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (732 KB)

    The authors describe dynamic data structures for half-space range reporting and for maintaining the minima of a decomposable function. Using these data structures, they obtain efficient dynamic algorithms for a number of geometric problems, including closest/farthest neighbor searching, fixed dimension linear programming, bi-chromatic closest pair, diameter, and Euclidean minimum spanning tree View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Enumerating the k closest pairs optimally

    Publication Year: 1992, Page(s):380 - 386
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (448 KB)

    Let S be a set of n points in D-dimensional space, where D is a constant, and let k be an integer between 1 and (2n) An algorithm is given that computes the k closest pairs in the set S in O(nlogn+k) time, using O(n+k) space. The algorithm fits in the algebraic decision tree model and is, therefore, optimal View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the randomized complexity of volume and diameter

    Publication Year: 1992, Page(s):482 - 492
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (676 KB)

    The authors give an O(n7log2 n) randomised algorithm to approximate the volume of a convex body, and an O(n6log n) algorithm to sample a point from the uniform distribution over a convex body. For convex polytopes the algorithm runs in O(n 7log4n) steps. Several t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Truly alphabet-independent two-dimensional pattern matching

    Publication Year: 1992, Page(s):247 - 256
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (740 KB)

    A. Amir, G. Benson and M. Farach (see Proc. 24th STOC, p.59-68 (1992)) gave an algorithm for two-dimensional pattern matching (ABF for short) whose text processing is independent of the alphabet and takes O(n2) time, but whose pattern processing is dependent on the alphabet and takes O(m2log|Σ|) time. The authors present an algorithm ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A mildly exponential approximation algorithm for the permanent

    Publication Year: 1992, Page(s):320 - 326
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (488 KB)

    An approximation algorithm for the permanent of an n×n 0,1-matrix is presented. The algorithm is shown to have worst-case time complexity exp (0(n1/2 log2 n)). Asymptotically, this represents a considerable improvement over the best existing algorithm, which has worst-case time complexity of the form eθ(n) View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Back to the future: towards a theory of timed regular languages

    Publication Year: 1992, Page(s):177 - 186
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (772 KB)

    The authors introduce two-way timed automata-timed automata that can move back and forth while reading a timed word. Two-wayness in its unrestricted form leads, like nondeterminism, to the undecidability of language inclusion. However, if they restrict the number of times an input symbol may be revisited, then two-wayness is both harmless and desirable. The authors show that the resulting class of... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Mick gets some (the odds are on his side) [satisfiability]

    Publication Year: 1992, Page(s):620 - 627
    Cited by:  Papers (37)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (472 KB)

    Consider a randomly generated boolean formula F (in the conjunctive normal form) with m clauses of size k over n variables; k is fixed at any value greater than 1, but n tends to infinity and m = (1 + o(1))cn for some c depending only on k. It is easy to see that F is unsatisfiable with probability 1-o(1) whenever c>(ln 2)2k; the authors complement this observation by proving that F ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Fast algorithms for matrix normal forms

    Publication Year: 1992, Page(s):121 - 130
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (720 KB)

    A Las Vegas type probabilistic algorithm is presented for computing the Frobenius normal form of an n×n matrix T over any field K. The algorithm requires O~(MM(n))=MM(n).(log n)O(1) operations in K, where O(MM(n)) operations in K are sufficient to multiply two n×n matrices over K. This nearly matches the lower bound of Ω(MM(n)) operations in K for... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Halvers and expanders [switching]

    Publication Year: 1992, Page(s):686 - 692
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (416 KB)

    The authors investigate the asymptotic efficiency of certain combinatorial networks called halvers, which are basic building blocks of many parallel algorithms. They improve the efficiency of halvers in terms of their depth. The novelty is the use of combinatorial circuits whose basic units are k-sorter switches View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Witnesses for Boolean matrix multiplication and for shortest paths

    Publication Year: 1992, Page(s):417 - 426
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (728 KB)

    The subcubic (O(nw) for w⟨3) algorithms to multiply Boolean matrices do not provide the witnesses; namely, they compute C=A·B but if Cij=1 they do not find an index k (a witness) such that Aik=Bkj=1. The authors design a deterministic algorithm for computing the matrix of witnesses that runs in O˜(nw) time, where here O&tilde... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Read-thrice DNF is hard to learn with membership and equivalence queries

    Publication Year: 1992, Page(s):523 - 532
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (860 KB)

    A general technique is developed to obtain nonlearnability results in the model of exact learning from equivalence and membership queries. The technique is applied to show that, assuming NP≠co-NP, there does not exist a polynomial-time membership and equivalence query algorithm for exactly learning read-thrice DNF formulas-boolean formulas in disjunctive normal form where each variable appears ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the fault tolerance of some popular bounded-degree networks

    Publication Year: 1992, Page(s):542 - 552
    Cited by:  Papers (19)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1080 KB)

    The authors analyze the fault-tolerance properties of several bounded-degree networks that are commonly used for parallel computation. Among other things, they show that an N-node butterfly containing N1-ε worst-case faults (for any constant ε>0) can emulate a fault-free butterfly of the same size with only constant slowdown. Similar results are proved for the shuf... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A theory of wormhole routing in parallel computers

    Publication Year: 1992, Page(s):563 - 572
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (744 KB)

    Virtually all theoretical work on message routing in parallel computers has dwelt on packet routing: messages are conveyed as packets, an entire packet can reside at a node of the network, and a packet is sent from the queue of one node to the queue of another node until its reaches its destination. The current trend in multicomputer architecture, however, is to use wormhole routing. In wormhole r... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Lower bounds on the depth of monotone arithmetic computations

    Publication Year: 1992, Page(s):288 - 295
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (524 KB)

    Consider an arithmetic expression of length n involving only the operations {+,×} and non-negative constants. The authors prove lower bounds on the depth of any binary computation tree over the same set of operations and constants that computes such an expression. In their main result they exhibit a family of arithmetic expressions that requires computation trees of depth at least 1... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Efficient minimum cost matching using quadrangle inequality

    Publication Year: 1992, Page(s):583 - 592
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (768 KB)

    The authors present efficient algorithms for finding a minimum cost perfect matching, and for solving the transportation problem in bipartite graphs, G = (Red ∪ Blue, Red × Blue), where |Red| = n, |Blue| = m, n ⩽ m, and the cost function obeys the quadrangle inequality. The first results assume that all the red points and all the blue points lie on a curve that is homeomorphic to eit... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Fully dynamic biconnectivity in graphs

    Publication Year: 1992, Page(s):50 - 59
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (852 KB)

    The author presents an algorithm for maintaining the bi-connected components of a graph during a sequence of edge insertions and deletions. It requires linear storage and preprocessing time. The amortized running time for insertions and for deletions is O(m2/3 ), where m is the number of edges in the graph. Each query of the form `Are the vertices u and v biconnected?' can be answered i... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.